Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


Is my Mirena the cause of my vaginal discharge with a strong odor? #1113/8
Hello. I had my Mirena inserted mid-September. I had no issues at all and have only had some slight spotting a week prior to my period. Periods last a few days and have gotten lighter than pre-Mirena.

I'm 43, married with three children. I exercise, go to the gym, don't smoke but drink coffee and eat a lot of veggies (in case any of that has a bearing on the situation). I'm only having sex with my husband.

My question concerns an increase in vaginal discharge with a stronger smell. Granted all women have vaginal secretions but I noticed that mine increased after the Mirena and it started to have a stronger scent to it. No itching or discomfort of any kind. The consistency is normal for my cycle most of the time but can also become a bit watery. It's either clear or white depending on where I am in my cycle but the smell is stronger than pre-Mirena, particularly after my period. Honestly it smells like I am constantly having sex. I'm a very hygienic person (but don't douche), so this is embarrassing and distracting. Is this normal with Mirena/hormones or does it sound like a bacterial infection? Could it just be my body adjusting to the "invasion" of the mirena or sloughing of the uterine lining?

I have not yet called my Ob/Gyn, though plan to. I saw her a month ago for a 30-day checkup after insertion. I have read on several forums where this can be a rather common occurance with Mirena - but is it really the Mirena/progestin?

Thank you for your assistance!
 

The odor of your discharge is not related to the progestin elaborated by your Mirena IUD.  It may well be related to the bleeding associated with that IUD.

 

Over time the spotting and bleeding days diminish in women using this IUD, and hopefully this will decrease the unpleasant discharge you are experiencing.

 

Please let me know if this problem has improved in one or two months.  Good luck!

           

 

Key Words:  Mirena IUD, inserted, spotting, period, exercise, no smoking, sex, increased vaginal discharge, odor, watery, cycle, hygienic, douche, embarrassing, distracting, normal, sloughing, uterine lining, bacterial infection, progestin, diminish

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2008-11-20


Managing Contraception for Your Pocket 2013-2014
  


Managing Contraception for Your Pocket 2013-2014
  

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.